Case Presentation: A 56-year-old female who presented to the ED for leg pain. The patient’s pain occurred shortly after bending over and reaching for a kitchen utensil. Workup in the ED was significant for a right comminuted fracture of the distal femur. Preop labs showed an AKI with Cr 2.7 on admission up from a baseline of 1.6 and leukocytosis of 15, which was thought to be reactive. Surgical repair was without incident and notably patient had Tobramycin and Vancomycin impregnated beads placed intraoperatively. 2 days after surgical repair, patient became somnolent and lethargic. She was taking high dose Oxycodone for pain control and had worsening of her kidney function with Cr at 3.2. She was transferred to the ICU for Narcan drip.
Upon arrival to the ICU, patient had acute onset bilateral hearing loss. Head MRI was unremarkable. Audiogram showed profound bilateral hearing loss. Tobramycin level was obtained and found to be 5.9 with 2.0 listed as the ULN. Vancoymycin levels were within normal limits.
Discussion: Systemic toxicity from antibiotic impregnated surgical beads is exceedingly rare, with ten observational studies demonstrating incidence of AKI at 4.8% (n=544 patients) . It is currently unknown as to why our patients Tobramycin level was so elevated. A contributing factor includes her prior AKI which was similarly seen in prior case reports by James A , and Curtis JM et al. . However, many cases occur spontaneously without obvious etiology as demonstrated by Patrick BN et al who demonstrated two cases of ARF following implantation of antibiotic laden spacers . Tobramycin is a known ototoxic and nephrotoxic agent, however no case reports of systemic toxicity from impregnated beads could be found upon literature review. With that said, Neu et al showed 21 of 3506 patients with risk factors present, such as AKI, had ototoxic insult when given IV Tobramycin. In particular our patient was simultaneously taking significant levels of oxycodone, likely contributing to a worsening AKI preventing excretion of Tobramycin which is substantially excreted renally.
Conclusions: Medical management for orthopedic fractures is a common occurrence for hospitalists. Pain control is often managed by surgeons, however attentiveness to pain control may have prevented our patient’s AKI and subsequent hearing loss. Less common is the use of antibiotic surgical beads in surgical interventions. In the setting of a previous AKI, Tobramycin sytemic toxicity only exacerbated our patients renal dysfunction and certainly contributed to our patients clinical picture. Although the use of beads was not known until after the hearing loss occurred, mindful communication amongst specialties could have prevented our patient’s clinical decompensation.